Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

May 10, 2000Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2000, 2:57 AM EDT for Allegheny County, Pennsylvania. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2000, 2:57 AM EDT (06:57 UTC)
Expired
May 10, 2000, 3:40 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

What was reported inside it

TimeReportWhereRemark
May 10, 3:10 AM EDTHail 0.75Emsworth, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 7.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1687 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 100658
SVRPIT
PAC003-100745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 340 AM EDT

* AT 257 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF IMPERIAL...MOVING   
  NORTHEAST AT 55 MPH.

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 AM EDT, 7 minutes earlier.

Area forecast discussion, May 10, 2:50 AM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT WED MAY 10 2000

FRONT PAST THROUGH WESTERN OHIO AND NOT EXPECTED THROUGH PIT TIL
LATE MORNING. THREAT OF SEVERE SHOULD BE ON WANE THOUGH UP TIL MID
TO LATE MRNING THREAT OF SEVERE WILL LIKELY CONTINUE TIL LOW LEVEL
JET (PBZ AT 50KT ATTM) EXITS. ALSO FREEZING LEVEL SUPPORTING 3/4
HAIL IN STORMS MOVING THRU SWPA NOW. CAPES AROUND 1500 J.KG. LIS -3
THIS MORNING LOWERING TO -6 BY 18Z BUT FURTHER EAST. OTHER FACTOR IS
DIFFLUENCE AHEAD OF NEG TILT TROF. WITH PCPBTL WATER 1 - 1.5 WILL
MENTION RAIN HEAVY AT TIMES AT LEAST THRU MRNG WHILE FURTHER SOUTHEAST
WILL KEEP IN ALL DAY.
NEXT PERIOD MORE CLEAR CUT AS RIDGE BUILDS IN TONIGHT THROUGH THURS.
FAST FLOW BRING RAPID WARMING AND NEXT CHC OF PRECIP THURS NIGHT.
TEMPS TRICKY TODAY AS MAX TEMPS MAY BE REACHED EARLY THIS AM. REST
SIMILAR TO MOS.

PIT   70  47  72  55 /  80  20   0  40
MGW   71  47  75  55 /  80  20   0  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 AM EDTSevere Thunderstorm WarningPBZWashington49 min
May 10, 3:41 AM EDTSevere Thunderstorm WarningPBZArmstrong49 min
May 10, 4:08 AM EDTSevere Thunderstorm WarningPBZJefferson42 min
May 10, 5:00 AM EDTSevere Thunderstorm WarningPBZClarion50 min
May 10, 8:06 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence64 min
May 10, 8:25 AM EDTSevere Thunderstorm WarningPBZButler65 min
May 10, 10:32 AM EDTSevere Thunderstorm WarningPBZJefferson58 min
May 10, 10:38 AM EDTSevere Thunderstorm WarningPBZIndiana62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.